Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 18, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at May 24, 2020, 4:30 PM CDT for Harris County, Montgomery County, Waller County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 4:30 PM CDT (21:30 UTC)
- Expired
- May 24, 2020, 5:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Harris County, TX, Montgomery County, TX, Waller County, TX
The radar
The Houston radar (KHGX), 94 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2187 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
446
WFUS54 KHGX 242130
TORHGX
TXC201-339-473-242200-
/O.NEW.KHGX.TO.W.0018.200524T2130Z-200524T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
430 PM CDT Sun May 24 2020
The National Weather Service in League City has issued a
* Tornado Warning for...
Southwestern Montgomery County in southeastern Texas...
Northeastern Waller County in southeastern Texas...
Northwestern Harris County in southeastern Texas...
* Until 500 PM CDT.
* At 430 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Hockley, or 11 miles southwest of Tomball, moving
north at 5 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Stagecoach around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2999 9576 3000 9585 3020 9590 3017 9557
TIME...MOT...LOC 2130Z 194DEG 6KT 3003 9580
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$2 follow-up statements
081
WWUS54 KHGX 242141
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
441 PM CDT Sun May 24 2020
TXC201-339-473-242200-
/O.CON.KHGX.TO.W.0018.000000T0000Z-200524T2200Z/
Montgomery TX-Waller TX-Harris TX-
441 PM CDT Sun May 24 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHWESTERN MONTGOMERY...EASTERN WALLER AND NORTHWESTERN HARRIS
COUNTIES...
At 440 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hockley, or 9 miles west of Tomball, moving
northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Stagecoach around 510 PM CDT.
Tomball and Pinehurst around 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3000 9577 3002 9582 3018 9582 3017 9557
TIME...MOT...LOC 2140Z 212DEG 12KT 3006 9577
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$095
WWUS54 KHGX 242155
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
455 PM CDT Sun May 24 2020
TXC201-339-473-242204-
/O.EXP.KHGX.TO.W.0018.000000T0000Z-200524T2200Z/
Montgomery TX-Waller TX-Harris TX-
455 PM CDT Sun May 24 2020
...THE TORNADO WARNING FOR SOUTHWESTERN MONTGOMERY...EASTERN WALLER
AND NORTHWESTERN HARRIS COUNTIES WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3000 9577 3002 9582 3018 9582 3017 9557
TIME...MOT...LOC 2154Z 194DEG 6KT 3008 9576
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 3:43 PM CDT, 47 minutes earlier.
Area forecast discussion, May 24, 3:43 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
343 PM CDT Sun May 24 2020
.SHORT TERM [Tonight through Monday Afternoon]...
Active radar this afternoon with heavy rainfalls over the corridor
from north of Lake Somerville through southern Brazos with a
bullseye of 4+" in Grimes county then continuing east into
Montgomery and Trinity counties. Amounts of 1-3 inches were common
in this corridor. Gusty winds as well were showing up during the
early afternoon hours with the stronger storms. Possibly some
minor tree damage in Brazos county. The main issue is the rainfall
and expecting more rain in the areas to the south of the previous
corridor the remainder of the afternoon then should see storms
dissipate or weaken considerably with the loss of heating early
this evening.
After midnight will be watching for the remains of the line of
storms that develops this evening over the Hill Country/Nrn Mexico
to move eastward rotating around the south side of the upper low.
These showers and thunderstorms should approach the western
counties around midnight and more probably after midnight
gradually weakening as the move east into SETX. After 4 am though
some of the CAMs showing an interesting looking line of storms
coming in off the Gulf across the Galveston Bay area and the wind
profile there might support waterspouts. Threat for heavy rainfall
starts increasing Monday after 8 am and with another fairly easily
reached convective temperature should see scattered showers and
thunderstorms redevelop over the area during peak heating with a
delay in the onset verses today's ignition time thanks to getting
worked over early in the morning. Mesoscale features will be the
things to monitor closely as these could change the forecast
significantly. Global models are more generous with rain chances
in the afternoon over the area and have gone a little below the
NBM for now to give some wiggle room for the CAMs predictions.
45
&&
.LONG TERM [Monday Night through Sunday]...
The upper level trough digs down and closes off over northern Texas
Tuesday night, and this system will meander over Texas through the
rest of the forecast period. There is a blocking high pressure
downstream over the Eastern Seaboard, and then another blocking high
upstream over the Four Corners region, so there just is no place for
the low pressure over Texas to go. A series of shortwaves will round
the outside of the closed low that pass through SE Texas bringing
increased showers and thunderstorms as they do. The first one will
move through Tuesday night into Wednesday morning, then a brief lull
late Wednesday before another shortwave brings more rain overnight
Wednesday into Thursday morning.
The question becomes exactly where in Texas the low pressure ends up
meandering over towards the end of the week, and there has not been
the best model consistency (neither run-to-run nor between models)
in its location. Latest suite of guidance has the closed low slowly
sliding into E TX and into Arkansas Thursday night. This would bring
drier air into our area. However, if the high pressure to the east
nudges a bit further west or strengthens, then that low pressure
slides west bringing wetter weather for us. This low pressure may
still be meandering in or near Texas over the weekend continuing the
threat of showers and thunderstorms.
Fowler
.AVIATION [18Z TAF Issuance]...
Scattered showers and thunderstorms will continue through around
00-01z then wane. Gusty winds still possible the remainder of the
afternoon. MVFR ceilings should redevelop tonight over the LBX and
CLL areas earlier expanding into UTS/CXO/HOU/IAH terminals after
08z in advance of the next round of showers and thunderstorms.
Greater impacts from precip look to be after 09z for the southern
terminals.
45
&&
.MARINE...
Continued onshore flow with elevated seas of 4-5 feet through
Monday night then should see lighter winds and lowering of seas.
Overnight could have a line of storms that moves east through the
coastal waters bringing strong gusty winds from the west. Monday
afternoon through Wednesday a diurnal pattern of showers will
likely develop with greater coverage in the mornings and
diminishing in the afternoon.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 71 84 69 81 65 / 60 50 60 70 50
Houston (IAH) 76 85 72 83 69 / 60 70 50 70 50
Galveston (GLS) 78 82 76 83 74 / 50 60 50 70 60
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until midnight CDT tonight for the
following zones: Brazoria Islands...Galveston Island and
Bolivar Peninsula...Matagorda Islands.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Monday morning for
the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
&&
DISCUSSION...Fowler
NEAR TERM...45
SHORT TERM...45
LONG TERM...Fowler
AVIATION...45
MARINE...45
FIRE WEATHER...Fowler
HYDROLOGY...
TROPICAL...
CLIMATE...FowlerIn the hours before
Special weather statement, May 24, 2:31 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
231 PM CDT Sun May 24 2020
TXZ163-164-177>179-242030-
San Jacinto TX-Walker TX-Polk TX-Houston TX-Trinity TX-
231 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TRINITY...NORTHWESTERN
SAN JACINTO...CENTRAL HOUSTON...WEST CENTRAL POLK AND NORTHEASTERN
WALKER COUNTIES UNTIL 330 PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trinity, or 19 miles southeast of Austonio, moving north at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crockett, Trinity, Groveton, Lovelady, Riverside, Kennard, Latexo,
Sebastopol and Pennington.
LAT...LON 3148 9511 3148 9510 3147 9510 3147 9508
3146 9507 3147 9506 3144 9504 3144 9503
3075 9517 3091 9557 3157 9542 3158 9540
TIME...MOT...LOC 1931Z 194DEG 27KT 3100 9538Special weather statement, May 24, 2:36 PM CDT, 1 hour 54 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 236 PM CDT Sun May 24 2020 TXZ195-197-210-211-242030- Washington TX-Burleson TX-Colorado TX-Austin TX- 236 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLORADO...NORTH CENTRAL AUSTIN...SOUTHEASTERN BURLESON AND CENTRAL WASHINGTON COUNTIES UNTIL 330 PM CDT... At 236 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Bellville, moving north at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brenham, Bellville, Cat Spring and Independence. LAT...LON 2974 9626 2974 9647 3034 9649 3033 9617 TIME...MOT...LOC 1936Z 180DEG 15KT 2983 9637
Special weather statement, May 24, 2:40 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
240 PM CDT Sun May 24 2020
TXZ164-178-179-200-242045-
San Jacinto TX-Northern Liberty TX-Polk TX-Trinity TX-
240 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRINITY...CENTRAL
SAN JACINTO...NORTHERN LIBERTY AND POLK COUNTIES UNTIL 345 PM CDT...
At 240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Coldspring to 8 miles east
of Goodrich. Movement was north at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Livingston, Shepherd, Onalaska, Corrigan, Coldspring, Point Blank,
Goodrich, Seven Oaks, Lake Livingston State Park, West Livingston,
Alabama-Coushatta Reservation, Leggett, Moscow and Evergreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Livingston, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3052 9471 3040 9527 3100 9522 3111 9476
3110 9470
TIME...MOT...LOC 1940Z 179DEG 21KT 3049 9520 3057 9480Special weather statement, May 24, 3:39 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
339 PM CDT Sun May 24 2020
TXZ177-196>199-211>213-242130-
Walker TX-Washington TX-Brazos TX-Waller TX-Grimes TX-
Inland Harris TX-Montgomery TX-Austin TX-
339 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUSTIN...SOUTHERN
GRIMES...EASTERN WASHINGTON...SOUTHEASTERN BRAZOS...NORTHWESTERN
MONTGOMERY...NORTHERN WALLER...NORTHWESTERN HARRIS AND SOUTHWESTERN
WALKER COUNTIES UNTIL 430 PM CDT...
At 339 PM CDT, Doppler radar was tracking strong thunderstorms 9
miles west of Todd Mission, or 9 miles southeast of Navasota, moving
northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Navasota, Hempstead, Prairie View, Washington, Pine Island,
Montgomery, Anderson, Todd Mission, Dobbin, Dacus, Plantersville,
Roans Prairie and Richards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3001 9610 3017 9633 3069 9590 3060 9568
3042 9553
TIME...MOT...LOC 2039Z 225DEG 23KT 3028 9599Special weather statement, May 24, 3:42 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
342 PM CDT Sun May 24 2020
TXZ163-164-177-178-242130-
San Jacinto TX-Walker TX-Houston TX-Trinity TX-
342 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TRINITY...NORTHWESTERN
SAN JACINTO...CENTRAL HOUSTON AND NORTHEASTERN WALKER COUNTIES UNTIL
430 PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm over
Trinity, or 20 miles northeast of Huntsville, moving north at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crockett, Trinity, Lovelady, Riverside, Kennard, Latexo, Sebastopol
and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3086 9519 3083 9553 3137 9558 3146 9536
3141 9509
TIME...MOT...LOC 2041Z 172DEG 28KT 3096 9536Special weather statement, May 24, 4:23 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 423 PM CDT Sun May 24 2020 TXZ199-212-213-242200- Waller TX-Inland Harris TX-Montgomery TX- 423 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY... NORTHEASTERN WALLER AND NORTHWESTERN HARRIS COUNTIES UNTIL 500 PM CDT... At 421 PM CDT, Doppler radar was tracking a cluster of strong thunderstorm over Hockley, or 10 miles east of Prairie View. Individual cells are moving north at 10 mph, however the entire cluster should begin transitioning more to the east within the hour. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tomball, Jersey Village, Pinehurst, The Woodlands, Hockley, Waller, Magnolia, Stagecoach, Lake Conroe Dam, Willowbrook, Cypress and Hooks Airport. LAT...LON 2989 9551 2990 9586 3012 9595 3042 9554 TIME...MOT...LOC 2121Z 182DEG 8KT 3004 9582
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:16 AM CDT | Rip Current Statement | HGX | Brazoria, Galveston, Matagorda | 21 hr |
| May 24, 1:11 PM CDT | Special Weather Statement | HGX | Brazos, Grimes, Madison, Montgomery, Walker | 64 min |
| May 24, 1:29 PM CDT | Areal Flood Advisory | HGX | Brazos, Grimes, Madison | 2 hr |
| May 24, 2:09 PM CDT | Special Weather Statement | HGX | Montgomery | 66 min |
| May 24, 2:13 PM CDT | Special Weather Statement | HGX | Brazos | 62 min |
| May 24, 2:31 PM CDT | Special Weather Statement | HGX | Houston, Trinity | 59 min |
| May 24, 2:36 PM CDT | Special Weather Statement | HGX | Austin, Washington | 54 min |
| May 24, 2:40 PM CDT | Special Weather Statement | HGX | Polk, San Jacinto | 65 min |
| May 24, 3:39 PM CDT | Special Weather Statement | HGX | Grimes | 51 min |
| May 24, 3:42 PM CDT | Special Weather Statement | HGX | Houston, Trinity | 48 min |
| May 24, 3:55 PM CDT | Areal Flood Advisory | HGX | Grimes, Waller, Washington | 110 min |
| May 24, 4:23 PM CDT | Special Weather Statement | HGX | Montgomery | 37 min |
| May 24, 4:40 PM CDT | Special Weather Statement | HGX | Austin | 50 min |
| May 24, 4:57 PM CDT | Severe Thunderstorm Warning | HGX | Austin, Waller, Washington | 33 min |
| May 24, 5:15 PM CDT | Areal Flood Advisory | HGX | Harris, Montgomery, Waller | 60 min |
| May 24, 5:22 PM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Washington | 53 min |
| May 24, 5:56 PM CDT | Areal Flood Advisory | HGX | Harris, Montgomery | 2 hr |
| May 24, 6:03 PM CDT | Areal Flood Advisory | HGX | Harris, Liberty, Montgomery | 117 min |
| May 24, 6:24 PM CDT | Areal Flood Advisory | HGX | Austin, Fort Bend, Harris, Liberty, Waller | 111 min |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.